Ccc
Search icon Facebook icon Twitter icon Instagram icon

Read the Label: Taking Supplements With Medication


I’ve been going to the gym pretty steadily now for about five years that all coincide with the time that I started my antiretroviral treatment (ART). It has been a good thing up until now, focusing on my health, taking my vitamins, and, at times, adding a supplement to the equation. The supplement being in the form of a protein shake, or just a simple weight gainer, or so I thought.

In April, I went in for my labs just as I do every quarter. I thought that it was going to be normal just like every other time I have been over the past five years. I entered the doctor’s office just as I normally do, and we went through the basics. I had gained some weight, which is always a good thing for me, and my height hadn’t changed. My blood pressure was normal, as were all my other vital signs. So, when I went into the main office to have a chat with my doctor, I thought it would all be good. But, for the first time, there was some concern.

He began going through lab results and going through my kidney numbers, which looked a little bit perplexing. He began asking me questions about outside drugs, excessive amounts of aspirin or ibuprofen, or any other thing that I hadn’t been doing in the past. I answered that I wasn’t taking any more aspirin than for the usual headache, and addressed his other concerns. But as he continued to question me I could tell something was going on. I finally asked him what he was reading that had him so alarmed.

He first assured me that it wasn’t anything to be alarmed about, but that we just needed to make sure that we were monitoring it going forward. It was my kidney function number that had him a little bit worried. Over the last two visits, the functioning number had risen consistently over the last six months. This number is primarily used to make sure that my kidney isn’t struggling with the processing of medication in addition to other items I place in my body that also need to be processed by that organ.

We continued to work our way through the list of things I was taking when we finally stumbled upon the problem. Some months back, I had begun using a new protein powder. Now, years prior, I was warned about what I could and couldn’t take with my HIV medication, so I thought I had bought one that didn’t have creatine in it. I was even sure in the office that day but told my doctor that I would look into it just to make sure.

When I got home I looked at the label and couldn’t find anything that overtly said that the product had creatine in it. This time, though, I decided to read up on the performance information, and the reaction my body should have from using the product and how the different vitamins and ingredients would work to sustain my working out. I read and read until there it was: “The creatine in this product will…”

I was shocked and also grateful that I had found the problem. Creatine is a big no-no because of how much it takes for the kidney to process it, making it impossible to process both ART medications and creatine without causing major damage. I immediately threw it away and began searching for a product without creatine in it.

This mistake, however, led me to realize how important it is that we have conversations with our doctors before putting foreign substances into our bodies, even those we think we are using to help us. It was quite easy for me to just go about taking my protein shake and ignoring signs that something may be going on. A sharp pain every once and again in my side that just came with working out was really my body telling me something was happening.

I now know that going forward, before I try something new, I will likely research it and send it to my doctor for approval before starting to use it. It was an important lesson in my healthcare because we can often think we are doing things for our betterment, never realizing how much harm they could potentially be doing.

It is important to know that these medications are powerful and lifesaving. But, like anything else, they need to be vetted for potential drug reactions. I’m glad I had this incident occur, because it will make me read all product labels going forward.